Dalton transfers, inequality and altruism

Thon, Domonique and Wallace, S W (2004) Dalton transfers, inequality and altruism. Social Choice and Welfare, 22 (3). pp. 447-465. ISSN 1432-217X

Full text not available from this repository.


This paper characterizes the set of income allocations attainable through a sequence of equalizing decentralized pair-wise transfers that each preserve the original ranking of the donor and the recipient. This kind of transfer has been considered in the literature on income distribution following Daltons famous 1920 article, and the concept is often attributed to him. We provide a description of the set of allocations attainable through a sequence of such transfers. This paper argues that, although those transfers are often mentioned in the literature on income inequality, they do not really play any role there. It also argues that such a transfer concept is, on the other hand, of great interest in modeling altruism and its consequences.

Item Type:
Journal Article
Journal or Publication Title:
Social Choice and Welfare
Uncontrolled Keywords:
?? economics and econometricssocial sciences (miscellaneous) ??
ID Code:
Deposited By:
Deposited On:
11 Jul 2011 18:31
Last Modified:
15 Jul 2024 12:08